Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

April 2003, Volume 33 Number 4 , p 76 - 77

Author

  • Norma J. Wall RN,C, WHNP, MSN

Abstract

Outline

  • SELECTED REFERENCES

  • Following a total abdominal hysterectomy, my 50-year-old patient received a continuous epidural infusion of hydromorphone (Dilaudid) for pain management. At the beginning of my shift, she complained of discomfort at the catheter insertion site, but I found no signs of edema or ecchymosis. Two hours later, she complained of severe lower back pain and weakness and numbness in her left foot and leg. Assessing her, I found she had unilateral weakness of the left leg with motor strength of 3/5 and diminished sensation to light touch and pain via pinprick. I immediately notified the anesthesia provider, who said she had a traumatic spinal epidural hematoma and ordered stat magnetic resonance imaging (MRI).

    I've never seen this complication before. Why did it happen? —C.L., TEX.

    Norma J. Wall, RN,C, WHNP, MSN, replies: A spinal epidural hematoma is a very rare but serious complication of epidural analgesia. When blood ...

    To continue reading, buy this article for just $3.95.

    Have a coupon or promotional code? Enter it here: